Article and Video CATEGORIES

Cancer Journey

Search By

Dr. Jack West is a medical oncologist and thoracic oncology specialist, and Executive Director of Employer Services at the City of Hope Comprehensive Cancer Center in Duarte, CA.

More Challenges with EGFR Rashes
Fri, 12/07/2007 - 00:22
Author
Howard (Jack) West, MD, Associate Clinical Professor, Medical Oncology, Executive Director, Employer Services, Founder, President and CEO of GRACE

Rashes from EGFR inhibitors: we like to see them, because we know that many trials have shown that skin toxicity on drugs like tarceva is associated with better survival (see prior post), but the fact is that sometimes a rash is more than an inconvenience and can really make people miserable, or at least pretty unhappy, as described in the comments and questions from a discussion forum thread today. I've described some general management principles for rash in another prior post, but in truth, oncologists aren't well trained in rash management, and we've generally had to learn as we go along, because EGFR inhibitors have introduced this as a new problem in oncology. Tarceva is a well established treatment at this point for lung cancer, and while the monoclonal antibody Erbitux has been used primarily in colon cancer and head and neck cancer thus far, a major lung cancer trial with erbitux was also recently reported as positive (post here), so there's a strong possibility that erbitux, which is also associated with very significant rashes (and better survival correlated with that), will also be used increasingly for lung cancer.

But there may be more to managing these rashes than the basics I described in prior posts. One of the leading experts is Dr. Mario Lacouture, a dermatologist from Northwestern Univ., who has published some proposed guidelines that are an alternative to some of the other approaches I had previously described (paper here, with a rather complex algorithm figure included). This work focuses on early and aggressive use of minocycline (synthetic tetracycline) and elidel cream, a treatment developed and approved for eczema. In truth, I haven't used this yet, but I've heard from some people who have that Elidel and this general approach can be very helpful.

Dr. Lacouture is included in a panel on a CME program that is available on the web, "The Conundrum of Rash in Management of EGFR Inhibitors", which includes a detailed and somewhat complex medical presentation (the target audience is doctors) but that also includes several accessible take-home points. It's available through that website as a 70+ minute streaming video program, or a podcast or MP3 audio file, or you just download the transcript. One thing that the program highlights, in addition to the point that "oncologists are bad dermatologists" (sad but true), is that there is also the ongoing question of whether and when to temporarily hold the EGFR inhibitor therapy and then drop to a lower level. In general, while we'd try to manage people on the highest dose feasible, these are treatments that have the potentially to be chronically helpful. Because of that, I do see it as a question of what is the lowest dose needed to get the desired effect. if someone is having trouble managing on 150 mg and has been stable for many months, I think it's appropriate to test whether they might feel FAR better on 100 mg and have just as stable disease, or an ongoing response. While we've seen that patients who develop a severe rash can do particularly well, there's no evidence I'm aware of that people who lowered the dose subsequently (and felt better) did any worse than those who continued to suffer at the highest dose they could tolerate with difficulty.

Overall, it's good to see that we're starting to see more dedicated study of these EGFR-based rashes, and to get more actual results from these experiences. I think we'll need to continue to balance between aggressively managing side effects and to learn whether we need to dose to the borders of tolerability or whether reducing dose to a more comfortable chronic solution is appropriate.

Next Previous link

Previous PostNext Post

Related Content

Forum Discussions

Hi snickerdoodle, I'm sorry you're going through this worry. Cea levels for nsclc don't really inform treatment decisions. They sometimes forewarn the coming of progression but sometimes progression doesn't follow a...

I appreciate the comments. I also want to correct my mistake in CEA level- I forgot the decimal. In the past year, my level has increased from 4.7 to 28.3, NOT...

Hi Rick and welcome to Grace. I'm sorry you're going through this. Ethically or legally we can't comment on reports.
Cancer and infection look alike on film and they both cause...

I just saw this link on our fb page. Scanxiety is unfortunately real enough to have a term everyone knows.  Cancer or no (and I'm going for no) you can use...

I completely understand about not being able to comment on reports, I appreciate the support and positive thinking. I am at peace now and am going to remain hopeful-positive until we...

I hope you keep us posted. and Waiting is always the hardest part.

Recent Comments

JOIN THE CONVERSATION
CEA 28.3
By snickerdoodle531 on Wed, 06/22/2022 - 16:05
Hi snickerdoodle, I'm sorry…
By snickerdoodle531 on Wed, 06/22/2022 - 10:52
Read through this thread. As…
By JanineT Forum … on Wed, 06/15/2022 - 11:20
Tagrix vs Tagrisso
By JanineT Forum … on Tue, 06/14/2022 - 23:25